Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 498, NWS Midland/Odessa, TX

August 21, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2007, 2:31 PM CDT for Jeff Davis County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2007, 2:31 PM CDT (19:31 UTC)
Expired
Aug 21, 2007, 3:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 234 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 211932
SVRMAF
TXC243-212030-
/O.NEW.KMAF.SV.W.0498.070821T1931Z-070821T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 330 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCDONALD OBSERVATORY...OR 6 MILES NORTHWEST OF FORT DAVIS...MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCDONALD OBSERVATORY...
  STATE HIGHWAY 118 5 MILES NORTHWEST OF FORT DAVIS
  STATE HIGHWAY 166 SOUTHWEST OF FORT DAVIS

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3045 10405 3053 10428 3074 10401 3065 10386
TIME...MOT...LOC 1931Z 045DEG 13KT 3066 10397

$$
2 follow-up statements
000 
WWUS54 KMAF 212002
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT TUE AUG 21 2007

TXC243-212030-
/O.CON.KMAF.SV.W.0498.000000T0000Z-070821T2030Z/
JEFF DAVIS TX-
259 PM CDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL JEFF DAVIS COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT 2 SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE SEVERE STORM
WAS NEAR MCDONALD OBSERVATORY. ANOTHER SEVERE THUNDERSTORM WAS ALONG
STATE HIGHWAY 166...4 MILES WEST OF FORT DAVIS. THESE STORMS WERE 
MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE...
MCDONALD OBSERVATORY...STATE HIGHWAY 118 5 MILES NORTHWEST OF FORT 
DAVIS...STATE HIGHWAY 166 4 MILES WEST OF FORT DAVIS.

LAT...LON 3045 10405 3053 10428 3074 10401 3065 10386
TIME...MOT...LOC 1959Z 045DEG 13KT 3059 10405

$$
000 
WWUS54 KMAF 212028
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT TUE AUG 21 2007

TXC243-212036-
/O.EXP.KMAF.SV.W.0498.000000T0000Z-070821T2030Z/
JEFF DAVIS TX-
326 PM CDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFF DAVIS
COUNTY EXPIRES AT 330 PM CDT...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING STATE HIGHWAYS 166 
AND 118. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW 
DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF 
VEHICLE CONTROL.

LAT...LON 3045 10405 3053 10428 3074 10401 3065 10386
TIME...MOT...LOC 2026Z 045DEG 13KT 3052 10413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:25 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 21, 2:25 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE AUG 21 2007

.SHORT TERM...
A TUTT...TROPICAL UPPER TROPOSPHERIC TROUGH...LOW RESIDED TO THE
SOUTHEAST OF THE CWA THIS AFTERNOON.  SUBSIDENCE TO THE WEST OF
THIS LOW IS PRODUCING MAINLY SUNNY SKIES OVER THE EASTERN CWA THIS
AFTERNOON.  AN UPPER RIDGE WILL REMAIN OVER THE WESTERN CONUS
THROUGH TONIGHT.  WEAK UPPER LEVEL DISTURBANCES WILL MOVE AROUND
ITS EASTERN FRINGE ACROSS THE WESTERN CWA.

THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINOUS AREAS...AND MORE
MAY DEVELOP OVER THE ADJACENT PLAINS IN THE VICINITY OF A LEE
SURFACE TROUGH.  THE STORMS WILL MOVE SOUTHWESTWARD IN THE FLOW
AROUND THE EASTERN FRINGE OF THE UPPER RIDGE.  WILL KEEP ISOLATED
POPS IN THE FORECAST AS FAR EAST THE THE UPPER TRANS PECOS REGION
THIS AFTERNOON AND EVENING. WITH LI/S OF AROUND -4...CAPES OF
1600 TO 2000 J/KM AND BULK SHEAR OF 25 TO 30 KT...A STORM OR TWO
COULD BE SEVERE...WITH DAMAGING WINDS AND DANGEROUS LIGHTNING THE
MAIN THREATS.  WILL ALSO CARRY LOW POPS OVER THE EXTREME
SOUTHEASTERN CWA AS THE EASTERN EXTENT OF THE TUTT LOW MOVES
CLOSE ENOUGH ENOUGH TO IMPART SOME LIFT TO THESE AREAS.  WITH
SOUTHEASTERLY LOW LEVEL FLOW...LOW CLOUDS ARE EXPECTED TO MOVE
INTO THE EASTERN AND CENTRAL CWA EARLY WEDNESDAY.

TEMPERATURES WILL BE IN THE 60S AND 70S TONIGHT.  RADIATIONAL
COOLING WILL BE INHIBITED BY CLOUDINESS AND SOUTHEASTERLY WINDS
ACROSS THE AREA.

.LONG TERM...
THE UPPER RIDGE THAT ALLOWED FOR THE HOT TEMPERATURES YESTERDAY...
PARTICULARLY OVER SOUTHEASTERN NEW MEXICO AND THE HIGHER TERRAIN OF
WEST TEXAS...WILL WEAKEN BY WEDNESDAY.  A FRACTURE IN THE UPPER
RIDGE DUE TO THE PASSAGE OF A TUTT LOW...MAINLY TO THE SOUTH OF THE
AREA...WILL BE REPLACED BY AN UPPER RIDGE BUILDING IN FROM THE EAST
ON THURSDAY.  THE REMNANTS OF DEAN WILL LIKELY ONLY IMPART A LITTLE
MID AND UPPER LEVEL MOISTURE TO THE AREA AS IT PASSES WELL SOUTH OF
THE CWA.  HOWEVER...WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH
FRACTURING FROM THE NORTHERN EXTENT OF DEAN THIS AFTERNOON.  THIS
SHORTWAVE TROUGH WILL THEN TRANSLATE NORTHWESTWARD AND IMPINGE UPON
THE AREA WEDNESDAY.  ALTHOUGH THERE WILL NOT BE MUCH OF A LOW LEVEL
FOCUS OVER THE PERMIAN BASIN AND LOWER TRANS PECOS...WILL INCLUDE
ISOLATED SHRA/TSRA THESE AREAS.  ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL PROBABLY FORM OVER THE HIGHER TERRAIN
WEDNESDAY AFTERNOON AND AGAIN THURSDAY.  WILL CONTINUE WITH THESE
LOW ORDER POPS OVER THESE AREAS AS A SEMI PERMANENT FORECAST COMPONENT
THROUGH THE WEEKEND.  THIS AS A PERSISTENT SOUTHEASTERLY FLOW WILL
CONTINUE TO KEEP A GOOD SUPPLY OF MOISTURE OVER THE AREA.

TEMPERATURES WILL NOT BE AS HOT WEDNESDAY THROUGH FRIDAY AS THE
UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN U.S. AND LEAVES THE
CWA ON THE WESTERN FRINGE.  INSTABILITY WILL NOT BE AS GREAT AS IT
HAS BEEN THE LAST DAY OR SO...IN ADDITION TO WEAKER SHEAR OVER THE
AREA THROUGH WEEKS END.  THEREFORE...THINK STORMS WILL REMAIN BELOW
SEVERE LIMITS.  THE LATEST ECMWF AND DGEX DISPLAYED MORE AMPLIFIED
FLOW ALOFT OVER THE CENTRAL PLAINS LATE THIS WEEK AND OVER THE
WEEKEND.  BOTH DROP A FRONTAL BOUNDARY SOUTHWARD TOWARD THE AREA
SATURDAY...WITH THE DGEX AGGRESSIVELY DRIVING THIS FRONT INTO THE
AREA SATURDAY AND DEVELOPING COPIOUS AMOUNTS OF RAINFALL.  THE GFS
KEEPS THE BOUNDARY WELL NORTH OF THE CWA.  THINK THE ECMWF IS A GOOD
COMPROMISE AND WILL STALL THE BOUNDARY IN THE TEXAS PANHANDLE AS IT
SUGGESTS.  IF CONVECTION...PARTICULARLY NOCTURNAL MCS/S...CAN DRIVE
THE FRONTAL BOUNDARY FURTHER SOUTH AS THE DGEX SUGGESTS...SUBSEQUENT
SHIFTS WILL HAVE TO LOWER TEMPS AND RAISE POPS.  FOR NOW...HAVE GONE
ON THE WARM SIDE WITH MOST OF THE POPS RELEGATED TO THE HIGHER
TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  89  71  92  /  10  10   0  20
CARLSBAD NM                71  93  70  94  /  20  10  10  20
DRYDEN TX                  73  90  73  91  /  10  20  20  20
FORT STOCKTON TX           71  90  70  91  /  10  10  10  20
GUADALUPE PASS TX          66  89  66  88  /  20  20  10  20
HOBBS NM                   69  93  68  92  /  10  10  10  20
MARFA TX                   60  86  60  83  /  10  20  20  20
MIDLAND INTL AIRPORT TX    71  90  70  91  /  10  10  10  20
ODESSA TX                  72  92  71  92  /  10  10  10  20
WINK TX                    74  97  74  96  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/67
Hazardous weather outlook, Aug 21, 1:23 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE AUG 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
123 PM CDT TUE AUG 21 2007 /1223 PM MDT TUE AUG 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY
THIS EVENING WEST OF A HOBBS TO FORT STOCKTON TO LAJITAS LINE.
A FEW STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND OR
DAMAGING WINDS. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 2:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT TUE AUG 21 2007

TXZ074-212000-
DAVIS/APACHE MOUNTAINS AREA-
206 PM CDT TUE AUG 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF MCDONALD
OBSERVATORY ALONG STATE HIGHWAY 118 AT 206 PM CDT...MOVING
SOUTHWEST AT 5 MPH.

THIS STORM MAY IMPACT STATE HIGHWAY 166 SOUTHWEST OF FORT DAVIS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:18 PM CDTFlash Flood WarningMAFJeff Davis4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.